Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 14, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 17, 2019, 7:19 AM CDT for Plymouth County, Woodbury County, Iowa; Dakota County, Nebraska; Union County, South Dakota. It was in force for 116 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2019, 7:19 AM CDT (12:19 UTC)
- Expired
- Jul 17, 2019, 9:15 AM CDT
- In force
- 116 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 8:02 AM CDT | FLASH FLOOD | 1 Nne Sioux City, IA | REPORT VIA SOCIAL MEDIA. FLOODING AT 25TH STREET AND CHAMBERS AVENUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
485 WGUS53 KFSD 171219 FFWFSD IAC149-193-NEC043-SDC127-171415- /O.NEW.KFSD.FF.W.0014.190717T1219Z-190717T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Sioux Falls SD 719 AM CDT Wed Jul 17 2019 The National Weather Service in Sioux Falls has issued a * Flash Flood Warning for... Northwestern Woodbury County in west central Iowa... Central Plymouth County in northwestern Iowa... Central Dakota County in northeastern Nebraska... Southeastern Union County in southeastern South Dakota... * Until 915 AM CDT. * At 717 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. Additional rainfall amounts of 1 to 2 inches in 30 minutes or less are possible in the warned area. Flash flooding will primarily affect larger urban areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 4283 9607 4234 9622 4234 9660 4281 9654 $$ Gillispie
1 follow-up statement
853 WGUS73 KFSD 171409 FFSFSD Flash Flood Statement National Weather Service Sioux Falls SD 909 AM CDT Wed Jul 17 2019 IAC149-193-NEC043-SDC127-171418- /O.EXP.KFSD.FF.W.0014.000000T0000Z-190717T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Woodbury IA-Plymouth IA-Dakota NE-Union SD- 909 AM CDT Wed Jul 17 2019 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN WOODBURY...CENTRAL PLYMOUTH...CENTRAL DAKOTA AND SOUTHEASTERN UNION COUNTIES WILL EXPIRE AT 915 AM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4283 9607 4234 9622 4234 9660 4281 9654 $$ Gillispie
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 6:45 AM CDT, 34 minutes earlier.
Area forecast discussion, Jul 17, 6:45 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
645 AM CDT Wed Jul 17 2019
.SHORT TERM...(Today and Tonight)
Issued at 446 AM CDT Wed Jul 17 2019
Very complicated convective forecast for the next 12-24 hours.
Current complex of storms in south central South Dakota not well
handled by various CAMs as far as specific location, with most too
far north with ongoing activity pushing into our southwest counties
as of 09Z. However, general idea of this main complex pushing east
across our CWA through the morning, exiting by around 16Z, is
similar among the various solutions. Expect to see strong to severe
winds as it pushes across the southern CWA early this morning, but
believe there will be a general weakening trend after mid morning,
as the low level jet begins its diurnal downtrend. Track of this
complex will be key to potential for development later today though,
as it will likely leave one or more well-defined outflow boundaries
in its wake, which may become a focal point for isolated storm
development by mid-late afternoon. With lack of strong consensus on
the track of this complex, there is likewise a lack of consensus on
where the primary boundary will be located later today. RAP/HRRR,
3km NAM and ARW seem to favor early evening development somewhere in
the neighborhood of southwest MN to the Iowa Great Lakes, so will
focus higher pops here for now, but this will likely be adjusted
given the more southern track of the early morning complex.
While confidence is low in the location of potential late afternoon
development, forecast soundings lead to higher confidence that any
storms, particularly those along boundaries, could quickly become
severe, with all modes of severe weather possible. Deep layer shear
in excess of 40-50kt and MUCAPE of 2-3kJ/kg or higher support large
hail and isolated tornadic threat from supercells. This threat looks
to be mainly very late afternoon-mid evening in our area, with
stronger storms pushing east of the forecast area by late evening.
Cannot rule out some lingering showers/storms hanging back into the
area through the overnight, but generally looking for a much calmer
period late tonight through Thursday.
In addition to the convective concerns, will also have to highlight
the heat and humidity which will be with us for this latter half of
the week. Have transitioned Excessive Heat Watch to a Warning from
this afternoon through early Friday evening for our lower Missouri
River Valley counties, and eastward toward Plymouth and Ida counties
in northwest Iowa. This area has greatest likelihood of seeing heat
indices top 100, and potentially above 105 for multiple days. Have
issued a heat advisory bordering the warning for this afternoon, and
left most of the watch in place, but pushed the start time back to
Thursday afternoon.
.LONG TERM...(Thursday through Tuesday)
Issued at 446 AM CDT Wed Jul 17 2019
Time has been limited this morning with focus on near-term severe
convective threat, but mid-long range of the forecast looks to be
trending toward somewhat cooler and drier. Will still see heat
indices in the advisory to warning range across southeast parts of
the area into Friday, this ahead of a cool front pushing across
the region. This could bring enough cooling to western parts of
the existing Excessive Heat Watch by Friday, but with uncertainty
in timing of the front, will leave the watch in place through
Friday as far west as Charles Mix County for now.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 644 AM CDT Wed Jul 17 2019
Line of severe storms passing between KFSD and KSUX to start this
TAF period, with broad area of showers and embedded thunder north
of I-90. This activity expected to wind down after 15Z. Scattered
showers/storms will remain possible into the early afternoon, with
greater chance of isolated strong to severe storms developing near
or east of I-29 after 22Z. Location of new development is very
uncertain, but most likely east of KFSD/KSUX, so will not include
any mention of thunder at these locations outside the ongoing
activity early in this period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT
Friday for SDZ068>071.
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for SDZ050-057>060-063>067.
Excessive Heat Watch from Thursday afternoon through Friday
evening for SDZ063>067.
MN...NONE.
IA...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT
Friday for IAZ020-031-032.
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for IAZ012-013-021-022.
Excessive Heat Watch from Thursday afternoon through Friday
evening for IAZ001>003-012>014-021-022.
NE...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT
Friday for NEZ013-014.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JHHazardous weather outlook, Jul 17, 5:37 AM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 537 AM CDT Wed Jul 17 2019 IAZ012-013-021-022-SDZ063>067-181045- Sioux-O'Brien-Cherokee-Buena Vista-Charles Mix-Douglas-Hutchinson- Turner-Lincoln- 537 AM CDT Wed Jul 17 2019 This Hazardous Weather Outlook is for northwest Iowa, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. A line of strong to severe storms will be capable of producing wind gusts up to 70 to 80 mph as it moves east through mid morning. Additional isolated to scattered storms will be possible late this afternoon and evening. While confidence is low regarding exactly where storms develop, the strongest storms could produce up to tennis ball size hail and isolated tornadoes. The greatest risk of severe storms later today appears to be in northwest Iowa. In addition to the storms, hot and humid conditions could result in heat index values in excess of 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot and humid conditions are expected through Friday with heat index values possibly ranging from 100 to 105 degrees each afternoon. Periodic thunderstorms are possible again this weekend, especially on Saturday night. It is too early to determine if any of these storms will be severe, so continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible early this morning, and again between 5 pm and 10 pm this evening. SDZ050-057>060-181045- Gregory-Brule-Aurora-Davison-Hanson- 537 AM CDT Wed Jul 17 2019 This Hazardous Weather Outlook is for south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated to scattered storms are possible this afternoon and evening. The probability of severe weather with this activity is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Warm and humid conditions are expected Thursday, with heat index values ranging from 95 to 105 degrees in the afternoon. Periodic thunderstorms are possible again this weekend, especially on Saturday night. It is too early to determine if any of these storms will be severe, so continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ020-031-032-NEZ013-014-SDZ068>071-181045- Plymouth-Woodbury-Ida-Dixon-Dakota-Bon Homme-Yankton-Clay-Union- 537 AM CDT Wed Jul 17 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. A line of strong to severe storms will be capable of producing wind gusts up to 70 to 80 mph as it moves east through mid morning. Additional isolated to scattered storms will be possible late this afternoon and evening. While confidence is low regarding exactly where storms develop, the strongest storms could produce up to tennis ball size hail and isolated tornadoes. The greatest risk of severe storms later today appears to be in northwest Iowa. In addition to the storms, hot and humid conditions could result in heat index values in excess of 105 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot and humid conditions are expected through Friday, with heat index values possibly ranging from 100 to 110 degrees each afternoon. Periodic thunderstorms are possible again this weekend, especially on Saturday night. It is too early to determine if any of these storms will be severe, so continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible early this morning, and again between 5 pm and 10 pm this evening. MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-061-062-181045- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle- Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-McCook- Minnehaha- 537 AM CDT Wed Jul 17 2019 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Showers and embedded thunderstorms will move across the area through mid morning. The risk of severe weather with this activity is low. Additional isolated to scattered storms will be possible late this afternoon and evening. While confidence is low regarding exactly where storms develop, the strongest storms could produce up to tennis ball size hail and isolated tornadoes. The greater risk of severe storms later today appears to be in southwest Minnesota. In addition to the storms, warm and humid conditions could result in heat index values in the 90s this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Warm and humid conditions are expected again Thursday with heat index values ranging from 95 to 105 degrees. Periodic thunderstorms are possible again this weekend, especially on Saturday night. It is too early to determine if any of these storms will be severe, so continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 5 pm and 10 pm this evening. IAZ001-014-181045- Lyon-Clay- 537 AM CDT Wed Jul 17 2019 This Hazardous Weather Outlook is for northwest Iowa. .DAY ONE...Today and tonight. A line of strong to severe storms will be capable of producing wind gusts up to 60 to 80 mph as it moves east through mid morning. Additional isolated to scattered storms will be possible late this afternoon and evening. While confidence is low regarding exactly where storms develop, the strongest storms could produce up to tennis ball size hail and isolated tornadoes. In addition to the storms, warm and humid conditions could result in heat index values of 95 to 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot and humid conditions are expected through Friday with heat index values ranging from 100 to 105 degrees each afternoon. Periodic thunderstorms are possible again this weekend, especially on Saturday night. It is too early to determine if any of these storms will be severe, so continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through 10 am this morning, and again between 5 pm and 10 pm this evening. IAZ002-003-181045- Osceola-Dickinson- 537 AM CDT Wed Jul 17 2019 This Hazardous Weather Outlook is for northwest Iowa. .DAY ONE...Today and tonight. A line of strong storms will be capable of producing wind gusts up to 50 to 60 mph as it moves east through mid morning. Additional isolated to scattered storms will be possible late this afternoon and evening. While confidence is low regarding exactly where storms develop, the strongest storms could produce up to tennis ball size hail and isolated tornadoes. In addition to the storms, warm and humid conditions could result in heat index values of 95 to 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot and humid conditions are expected through Friday with heat index values ranging from 100 to 105 degrees each afternoon. Periodic thunderstorms are possible again this weekend, especially on Saturday night. It is too early to determine if any of these storms will be severe, so continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through 10 am this morning, and again between 5 pm and 10 pm this evening.
In the hours before
Local storm report, Jul 17, 5:11 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 AM CDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 AM TSTM WND GST 2 S ARMOUR 43.30N 98.34W
07/17/2019 E65 MPH DOUGLAS SD EMERGENCY MNGR
&&
JCLocal storm report, Jul 17, 5:14 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 AM CDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 AM TSTM WND GST PICKSTOWN 43.06N 98.53W
07/17/2019 E70 MPH CHARLES MIX SD TRAINED SPOTTER
LARGE PICNIC TABLE BLOWN OVER.
&&
JCLocal storm report, Jul 17, 5:35 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 AM CDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM TSTM WND GST 7 S PLATTE 43.28N 98.87W
07/17/2019 M66 MPH CHARLES MIX SD PUBLIC
&&Local storm report, Jul 17, 5:45 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 AM CDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 AM TSTM WND GST 1 SSW PARKSTON 43.38N 97.99W
07/17/2019 M89 MPH HUTCHINSON SD MESONET
&&
JCLocal storm report, Jul 17, 6:16 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 AM CDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM TSTM WND GST 3 NNE MENNO 43.27N 97.56W
07/17/2019 M80 MPH HUTCHINSON SD PUBLIC
&&
JCLocal storm report, Jul 17, 6:24 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 AM CDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 AM TSTM WND GST 1 S KIMBALL 43.74N 98.96W
07/17/2019 E63 MPH BRULE SD DEPT OF HIGHWAYS
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:07 AM CDT | Excessive Heat Warning | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 66 hr |
| Jul 17, 4:07 AM CDT | Heat Advisory | FSD | Buena Vista, Cherokee, O'Brien, Sioux | 9 hr |
| Jul 17, 6:17 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 58 min |
| Jul 17, 6:54 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Plymouth, Sioux | 66 min |
| Jul 17, 7:27 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, Lyon, O'Brien, Osceola, Sioux | 48 min |
| Jul 17, 8:01 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 29 min |
| Jul 17, 8:02 AM CDT | Flash Flood Warning | FSD | Ida, Woodbury | 118 min |
| Jul 17, 8:29 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 31 min |
| Jul 17, 9:02 AM CDT | River Flood Warning | FSD | Lyon | 67 hr |
| Jul 17, 9:56 AM CDT | River Flood Warning | FSD | Lyon, Sioux | 21 days |
| Jul 17, 10:52 AM CDT | River Flood Warning | FSD | Lyon | 53 hr |
| Jul 17, 5:19 PM CDT | Heat Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Lyon, O'Brien and 2 more | 28 hr |
| Jul 17, 4:09 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Gregory | 51 min |
| Jul 17, 4:32 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory | 28 min |
| Jul 17, 4:51 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Bon Homme, Charles Mix, Davison, Douglas, Gregory and 2 more | 39 min |
| Jul 17, 5:03 AM CDT | Tornado Warning | FSD | Douglas, Hutchinson | 27 min |
| Jul 17, 5:22 AM CDT | Tornado Warning | FSD | Hutchinson | 23 min |
| Jul 17, 5:27 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Davison, Hanson, Hutchinson, McCook and 3 more | 63 min |
| Jul 17, 6:20 AM CDT | Tornado Warning | FSD | Clay, Turner, Union | 25 min |
| Jul 17, 7:06 AM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 4 hr |
Nearby
Flash Flood Warnings in Iowa, 2019Flash Flood Warnings in Nebraska, 2019Flash Flood Warnings in South Dakota, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.